Nebraska, 2012

Tornadoes and High Wind in Nebraska, April 15, 2012

April 15, 2012 · NWS GID · 5 events in 4 counties and zones

As a powerful, nearly vertically-stacked closed low pressure passed directly over the area on this Sunday, a few brief EF0 tornadoes touched down in Sherman and Valley Counties at mid-day, while later in the afternoon and evening strong northwest gradient wind gusts of 50-60 MPH buffeted much of the 24-county area. Although tornadic activity was originally not anticipated on this day, it ended…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

As a powerful, nearly vertically-stacked closed low pressure passed directly over the area on this Sunday, a few brief EF0 tornadoes touched down in Sherman and Valley Counties at mid-day, while later in the afternoon and evening strong northwest gradient wind gusts of 50-60 MPH buffeted much of the 24-county area.

Although tornadic activity was originally not anticipated on this day, it ended up being a fairly classic cold-core mid level low pressure system event. Factoring into this development was very strong low level vorticity associated with a 988 millibar surface low in central Nebraska, which teamed with meager-but-sufficient surface based CAPE of around 200 J/kg to spawn a small supercell storm that tracked from southwest Sherman County across southern and eastern Valley County, before departing the local area to the northeast. The first EF0 tornado struck a farmstead between Litchfield and the Custer County line just before 12 PM CDT, destroying a metal outbuilding and doing minor damage to a home. Less than an hour later, another brief tornado set down southeast of Ord, with no damage reported. Once this lone tornadic storm moved out of the area, cooler and more stable air quickly rushed in behind the departing surface low, ending the severe weather threat.

As the afternoon and evening wore on, northwest winds ramped up on the backside of the low as it tracked into northwest Iowa by sunset. Several automated sensors recorded sustained winds of 30-40 MPH and gusts to at least 50 MPH. Between 8 PM and 1230 AM CDT, 58-59 MPH gusts were recorded at the Grand Island, Ord and Aurora airports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 15, 5:35 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 15, 5:35 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
635 AM CDT SUN APR 15 2012

.AVIATION...12Z KGRI TAF. PATCHY DENSE FOG REPORTED IN THE AREA SO
THREW IN MENTION OF FOG FOR A FEW HOURS THIS MORNING. LIGHT WINDS
AND A NEARLY SATURATED AIR MASS ARE MAKING FOG DEVELOPMENT
POSSIBLE. THE COOL FRONT WILL PASS THIS MORNING...ONCE IT
DOES...WINDS WILL SWING TO THE WEST AND INCREASE. THE STRONG WINDS
ADVECTING IN DRIER AIR WILL MIX OUT ANY REMAINING FOG VERY
QUICKLY. OTHERWISE...VFR AND WINDY CONDITIONS EXPECTED THROUGH THE FORECAST.

&&

.PREV DISCUSSION... /ISSUED 435 AM CDT SUN APR 15 2012/

SHORT TERM...TODAY AND TONIGHT. PRIMARY FORECAST CONCERNS LIE
WITH CONTINUED  PRECIPITATION CHANCES AND WINDS TODAY.

AFTER A VERY ACTIVE SATURDAY/SATURDAY EVENING...FINALLY STARTED TO
SEE A BREAK AS WE PASSED JUST BEYOND MIDNIGHT...AND OTHER THAN A
FEW  LINGERING ISOLATED SHOWERS/TSTORMS ACROSS NORTHEASTERN
LOCATIONS...THINGS ARE QUIET ACROSS THE CWA. GREATER ACTIVITY JUST
BEYOND THE EASTERN EDGE OF THE CWA EARLY THIS MORNING...AM
EXPECTING THAT TO REMAIN THE CASE. THE MAIN DRIVING FORCE...AN
UPPER LEVEL LOW PRESSURE SYSTEM...CAN BE SEEN IN THE SATELLITE
IMAGERY SHIFTING OUT OF ROCKIES ONTO THE HIGH PLAINS. AT THE
SURFACE...AT THE MODEL TRENDS LAST NIGHT WERE TRENDING
TOWARD...THE DRIER WAS SLOWER TO MOVE INTO THE CWA...BUT AS DONE
SO...WITH DEWPOINT VALUES CURRENTLY RANGING FROM THE MID 60S NEAR
HJH TO THE UPPER 40S BY ODX/LXN. ELONGATED LOW PRESSURE EXTENDS
FROM NORTHEASTERN NEB TO SWRN KS.

THIS UPPER LEVEL LOW PRESSURE WILL REMAIN THE MAIN PLAYER FOR THE
CWA THROUGH THE SHORT TERM PERIOD...WITH MODELS IN PRETTY GOOD
AGREEMENT SHOWING IT TO CONTINUE SHIFTING NORTHEAST ACROSS THE
CENTRAL PLAINS...AND IS EXPECTED TO END UP OVER FAR SERN SD BY 00Z
THIS EVENING. DECIDED TO UP POPS THROUGH DAY...PRIMARILY ACROSS
THE  WESTERN HALF OF THE CWA...WITH MODELS SHOWING MORE IN THE
WAY OF MOISTURE/PRECIPITATION WRAPPING AROUND THE BACKSIDE OF THE
UPPER LEVEL LOW AS IT SLIDES ACROSS THE REGION. ALSO KEPT AN
ISOLATED THUNDER MENTION IN THIS MORNING...WITH A BIT OF
INSTABILITY STILL LINGERING AROUND THE AREA...CANT COMPLETELY RULE
OUT A RUMBLE OF THUNDER OR TWO. AS SOON AS THE MID TO LATE
AFTERNOON HOURS TODAY...EXPECTING THAT PRECIPITATION WILL BE ON
THE WANE...AS THE LOW PUSHES NORTHEAST INTO SD...WITH THINGS
EXPECTED TO DRY OUT BY THE LATE EVENING HOURS TONIGHT. DID LOWER
HIGH TEMPERATURES FOR TODAY A TOUCH...MAINLY IN THE WEST...WHICH
COULD STRUGGLE TO GET OUT OF THE MID 50S...WHILE THE EAST LOOKS TO
GET INTO THE 60S.

AS FAR AS THE WINDS GO FOR TODAY...DECIDED TO HOIST A WIND
ADVISORY  FOR THE ENTIRE CWA...BUT IT IS CERTAINLY A EASY CUT-
AND-DRY ADVISORY...WITH THE PASSAGE OF THE SURFACE COLD FRONT
COMPLICATING THINGS. THE COLD FRONT IS NOT EXPECTED TO REALLY MAKE
ITS PUSH THROUGH THE CWA UNTIL THIS AFTERNOON...AND BECAUSE OF
THIS...SPLIT THE START TIME OF THE ADVISORY UP. ACROSS THE EAST
/ROUGHLY EAST OF HIGHWAY 281/...SOUTHERLY WINDS OUT AHEAD OF THE
FRONT ARE EXPECTED TO INCREASE AS THE SURFACE LOW DEEPENS THIS
MORNING. THOUGH THE WIND ADV RUNS THROUGH THE AFTERNOON/EARLY
EVENING...THERE WILL BE A PERIOD OF TIME WHERE WINDS WILL LIKELY
NOT BE MEETING CRITERIA AS THE FRONT PASSES...BUT ONCE IT
DOES...SPEEDS WILL PICK BACK UP...JUST NOW OUT OF THE NORTHWEST.
ACROSS CENTRAL AND WESTERN LOCATIONS...THEY WONT BE SEEING THE
INCREASING SOUTHERLY WINDS...AND WILL HAVE THE ACTUALLY FRONT
LINGERING AROUND A BIT LONGER. HAVE THESE AREAS STARTING DURING
THE EARLY AFTERNOON...WHEN THE STRONG POST FRONTAL NORTHWEST WINDS
BUILD IN. HAVE THE ENTIRE AREA ENDING AT 02Z...BUT IT IS POSSIBLE
SOME LOCATIONS COULD SEE STRONG WINDS A FEW HOURS BEYOND THAT.
SOMETHING FOR THE DAY SHIFT TO CONSIDER.

LONG TERM...MONDAY THROUGH SATURDAY. FORECAST CONCERNS VERY MINOR
THROUGH THE PERIOD COMPARED TO RECENT SEVERE WEATHER. THERE IS A
LOW  THREAT OF FROST ON EARLY TUESDAY MORNING OVER THE NORTHWEST
PORTION OF THE AREA. ALSO OF NOTE...LOW CHANCES OF SHOWERS ON
MONDAY...TUESDAY NIGHT AND THURSDAY. TEMPS AT OR ABOVE NORMAL
AFTER A COOL DAY MONDAY.

MODELS IN DECENT AGREEMENT AND FAIRLY CONSISTENT FROM RUN TO RUN.
NO MAJOR CHANGES TO ONGOING FORECAST AS A RESULT. TWEAKS WERE
MADE TO LOWER TEMPS A DEGREE OR TWO ON THE LAST FEW DAYS.

THE DEEP TROUGH THAT HAS BEEN THE BIG WEATHER PLAYER THE LAST DAY
OR  TWO...FINALLY EJECTS EAST BY MONDAY. A SECONDARY SHOW OF COOL
AIR ASSOCIATED WITH A VIGOROUS MID LEVEL SHORT WAVE PLOWS THROUGH
THE AREA ON MONDAY. BEHIND THIS FEATURE...A ZONAL FLOW REGIME SETS
UP. THIS PATTERN WILL BRING A RETURN TO MILD TEMPERATURES AND
SEVERAL FAST MOVING AND WEAK RIPPLES IN THE FLOW...RESULTING IN
LOW PROBABILITY AND COVERAGE SHOWERS AND THUNDERSTORMS EVERY 18 TO
36 HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR NEZ049-063-064-076-077-086-087.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR NEZ039>041-046>048-060>062-072>075-082>085.

KS...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR KSZ007-018-019.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR KSZ005-006-017.

&&

AVIATION/LONG...EDDY
SHORT...ADO
Hazardous weather outlook, Apr 15, 3:56 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
456 AM CDT SUN APR 15 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
456 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT ACROSS THE ENTIRE OUTLOOK AREA
STARTING ANYWHERE FROM MID MORNING TO EARLY AFTERNOON...AND
CONTINUES THROUGH EARLY THIS EVENING. PLEASE REFER TO THE LATEST
WIND ADVISORY MESSAGE FOR ADDITIONAL INFORMATION.

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK
AREA THIS MORNING. ANY THUNDERSTORMS THAT MAY DEVELOP WILL REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TUESDAY AFTERNOON...THUNDERSTORM CHANCES RETURN TO PORTIONS OF THE
OUTLOOK AREA...MAINLY EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL
NEBRASKA. SEVERE WEATHER IS NOT ANTICIPATED.

THURSDAY INTO THURSDAY NIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS
THE OUTLOOK AREA. AT THIS TIME...SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO

In the hours before

Local storm report, Apr 15, 7:46 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
846 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       BELOIT                  39.47N 98.11W
04/15/2012  M3.56 INCH       MITCHELL           KS   CO-OP OBSERVER

            24 HOUR RAIN FALL TOTAL.

&&

REED
Local storm report, Apr 15, 8:00 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
900 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 W RUSKIN              40.14N 97.92W
04/15/2012  M3.07 INCH       NUCKOLLS           NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

0700 AM     HEAVY RAIN       4 WNW ALEXANDRIA        40.27N 97.46W
04/15/2012  M2.97 INCH       THAYER             NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

0700 AM     HEAVY RAIN       6 NE SUPERIOR           40.08N 97.99W
04/15/2012  M2.96 INCH       NUCKOLLS           NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

0700 AM     HEAVY RAIN       2 E CARLETON            40.30N 97.64W
04/15/2012  M2.75 INCH       THAYER             NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL AND ASSESSMENT NETWORK.

0700 AM     HEAVY RAIN       4 SSW DESHLER           40.09N 97.75W
04/15/2012  M2.63 INCH       THAYER             NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

&&

REED
Local storm report, Apr 15, 9:03 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1003 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 WSW TOBIAS            40.41N 97.37W
04/15/2012  M3.70 INCH       FILLMORE           NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

&&

REED
Special weather statement, Apr 15, 9:25 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1025 AM CDT SUN APR 15 2012

NEZ060-151615-
DAWSON NE-
1025 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 1115
AM CDT...

AT 1022 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF GOTHENBURG TO JOHNSON LAKE...AND MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COZAD...LEXINGTON...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 220 AND 239.

LAT...LON 4105 9969 4075 9960 4070 9989 4069 9999
      4105 10012
TIME...MOT...LOC 1525Z 241DEG 10KT 4105 10000 4072 9990

PFANNKUCH
Local storm report, Apr 15, 9:43 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1043 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TORNADO          4 NNE OXFORD            40.31N 99.60W
04/14/2012                   HARLAN             NE   NWS STORM SURVEY

            CONFIRMED EF-0 TORNADO ON GROUND FROM 616-618PM.
            ESTIMATED WINDS 65 MPH. PATH LENGTH 3/4 MILE. WIDTH 40
            YARDS. GRAIN BIN DESTROYED NEAR HIGHWAY 6.

&&

PFANNKUCH
Local storm report, Apr 15, 9:45 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1045 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 W RUSKIN              40.14N 97.92W
04/15/2012  M3.07 INCH       NUCKOLLS           NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

0700 AM     HEAVY RAIN       4 WNW ALEXANDRIA        40.27N 97.46W
04/15/2012  M2.97 INCH       THAYER             NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

0700 AM     HEAVY RAIN       6 NE SUPERIOR           40.08N 97.99W
04/15/2012  M2.96 INCH       NUCKOLLS           NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

0700 AM     HEAVY RAIN       2 E CARLETON            40.30N 97.64W
04/15/2012  M2.75 INCH       THAYER             NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL AND ASSESSMENT NETWORK.

0700 AM     HEAVY RAIN       4 SSW DESHLER           40.09N 97.75W
04/15/2012  M2.63 INCH       THAYER             NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

0700 AM     HEAVY RAIN       BRUNING                 40.34N 97.56W
04/15/2012  M3.34 INCH       THAYER             NE   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0700 AM     HEAVY RAIN       2 WSW TOBIAS            40.41N 97.37W
04/15/2012  M3.70 INCH       FILLMORE           NE   PUBLIC

            24 HOUR RAINFALL TOTAL. REPORT COURTESY OF THE NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

0830 AM     HEAVY RAIN       BELOIT                  39.47N 98.11W
04/15/2012  M3.56 INCH       MITCHELL           KS   CO-OP OBSERVER

            24 HOUR RAIN FALL TOTAL.

&&

REED

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 2 tornado. Local standard time, as filed.

Tornado, Sherman

When
April 15, 10:48 AM CST to 10:50 AM CST
Where
Sherman County, 2.2 mi W of Litchfield to 1.94 mi WNW of Litchfield
Rating
EF0
Path length
0.49 mi
Path width
40 yd
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
41.172, -99.192

This tornado affected a one-half mile path approximately 2 miles northwest of Litchfield, and crossed Highway 2. Damage from this tornado was primarily confined to a metal building at a farmstead near Highway 2. The maximum wind speed was estimated at 80 mph.

Tornado, Valley

When
April 15, 11:37 AM CST to 11:38 AM CST
Where
Valley County, 5.31 mi ESE of Ord to 5.34 mi ESE of Ord
Rating
EF0
Path length
0.04 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
41.582, -98.830

A tornado briefly touched down approximately 5 miles southeast of Ord, with no damage reported.

High Wind, Hall

When
April 15, 7:17 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 58 mph was measured at the Grand Island Central Nebraska Regional Airport ASOS.

High Wind, Valley

When
April 15, 7:53 PM CST
Where
Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 58 mph was measured at the Ord Evelyn Sharp Field Airport ASOS.

High Wind, Hamilton

When
April 15, 11:15 PM CST
Where
Hamilton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

A wind gust of 59 mph was measured at the Aurora Municipal Airport AWOS.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369786, 369787, 369147, 368329, 368328.